Alert archive / Montana / Red Flag Warnings in 2019

Red Flag Warning 8, NWS Great Falls, MT

September 3, 201918 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 3, 2019, 10:08 AM MDT for 18 counties in Montana. It took effect at Sep 4, 2019, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2019, 10:08 AM MDT (16:08 UTC)
In effect from
Sep 4, 2019, 12:00 PM MDT
Expired
Sep 4, 2019, 8:00 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS85 KTFX 031608
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1008 AM MDT Tue Sep 3 2019

MTZ112>118-040715-
/O.UPG.KTFX.FW.A.0004.190904T1800Z-190905T0200Z/
/O.NEW.KTFX.FW.W.0008.190904T1800Z-190905T0200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
1008 AM MDT Tue Sep 3 2019

...RED FLAG WARNING IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR STRONG GUSTY WINDS FOR FIRE WEATHER ZONES 
112, 113, 114, 115, 116, 117, AND 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for strong gusty winds, which is in effect from noon to
8 PM MDT Wednesday. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Wednesday afternoon into early Wednesday evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* TEMPERATURES...In the upper 80s and some lower 90s.

* IMPACTS...Any new fire starts could be difficult to contain 
  because of the low humidity and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
3 follow-up statements
548 
WWUS85 KTFX 032054
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
254 PM MDT Tue Sep 3 2019

MTZ112>118-041200-
/O.CON.KTFX.FW.W.0008.190904T1800Z-190905T0200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
254 PM MDT Tue Sep 3 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON 
THROUGH WEDNESDAY EVENING DUE STRONG GUSTY WINDS AND LOW RELATIVE 
HUMIDITY FOR ZONES 112, 113, 114, 115, 116, 117, AND 118...

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Wednesday afternoon into early Wednesday evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* TEMPERATURES...In the upper 80s and some lower 90s.

* IMPACTS...Any new fire starts could be difficult to contain 
  because of the low humidity and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
390 
WWUS85 KTFX 040859
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
259 AM MDT Wed Sep 4 2019

MTZ112>118-050200-
/O.CON.KTFX.FW.W.0008.190904T1800Z-190905T0200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
259 AM MDT Wed Sep 4 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR 
FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118...

* AFFECTED AREA...Much of northern and central Montana including Fire
  Weather Zones 112, 113, 114, 115, 116, 117 and 118.

* TIMING...Noon today until 8 PM MDT this evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* TEMPERATURES...In the mid to upper 80s, with some low 90s.

* IMPACTS...Any new fire starts could be difficult to contain 
  because of the low humidity and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
691 
WWUS85 KTFX 050148
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
748 PM MDT Wed Sep 4 2019

MTZ112>118-050300-
/O.EXP.KTFX.FW.W.0008.000000T0000Z-190905T0200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
748 PM MDT Wed Sep 4 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR FIRE 
WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118...

Gusty west to northwest winds will continue to diminish through 
the rest of this evening while turning more northerly by midnight. 
Relative humidity will be slow to recover and will remain very low 
in the teens through this evening. While valley locations should 
see better humidity recovery after midnight, mid-slope and ridgetop
locations will likely only see poor humidity recovery by Thursday 
morning.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 3, 8:50 AM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 3, 8:50 AM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
850 AM MDT Tue Sep 3 2019

.SYNOPSIS...

Another day of warm and mainly dry conditions are expected today,
with less breezy winds then previous days. A weak disturbance
could then bring a small chance for a light rain shower tonight
over north central Montana. A mainly dry cold front will then move
across the area on Wednesday bringing breezy, warm, and dry
conditions. This could bring critical fire danger to most areas.
After another dry day on Thursday, more active weather could
return starting Friday and possibly continuing into next week.

&&

.UPDATE...

The morning update has been published. Freshened winds and sky
grids, otherwise the current forecast remains on track. A passing
disturbance will briefly flatten the ridge of high pressure later
this afternoon and tonight. This will lead to an increase in
cloud cover and a chance for a stray shower or thunderstorm late
this afternoon in the southwest, before the chance for a few
showers move into the plains overnight, especially in Hill and
Blaine Counties. A cold front will pass through on the backside
of this system on Wednesday and bring gusty westerly winds, warm
temperatures, and low RH values. The current fire weather watch
will likely be upgraded to a red flag warning with the afternoon
package.

&&

.AVIATION...
Updated 0600 AM MDT TUE Sep 3 2019 (12Z TAFs)

Overall VFR conditions are expected through the forecast period.
Mainly clear and dry conditions are expected throughout the day. Winds
today will be less breezy than yesterday. Some mid to high clouds
may then move in from southwest to northeast tonight. Early
Wednesday morning may see an isolated shower mainly from KHVR to
KLWT. Confidence was too low to include in TAFs at this point.
Area wild fires could bring some smoke at times, mainly along and
south of Interstate 90. Anglin

&&

.FIRE WEATHER...

Upper level ridging will bring another day of dry and warm
conditions today. Winds will not be as breezy as recent days,
limiting critical fire weather danger. A weak disturbance may then
bring an isolated shower or thunderstorm tonight, mainly across
northern and eastern portions. A mainly dry cold front will then
bring breezy and dry conditions for Wednesday. Thus a Fire
Weather Watch has been issued for all districts on Wednesday
because of the combination of low humidity and gusty winds. After
another warm and dry day on Thursday, more active and cooler
weather should return beginning Friday and possibly continuing
into next week. Anglin

&&

.PREV DISCUSSION...
/ISSUED 348 AM MDT Tue Sep 3 2019/

Today through Thursday night...Upper level ridging will dominate
the area today bringing more above normal temperatures and dry
conditions. Winds today will not be as breezy as previous days,
although afternoon RH values will again be low. Ridge will break
down tonight ahead of an approaching disturbance. Some weak
moisture from the southwest may be just enough to get some
elevated showers going along a frontal boundary tonight into
Wednesday morning, mainly across the north and east. Confidence is
low and only slight pops are added to account for this potential.
A mainly dry cold front will then push through the area through
the day on Wednesday. This will bring increased winds, continued
above normal temperatures, and dry conditions. A Fire Weather
Watch remains for the potential of critical fire weather danger.
Ridging builds back in Wednesday night into Thursday morning
diminishing the breezy winds and continuing the dry conditions.
Temperatures will still be above normal, but slightly cooler
behind Wednesday day's front. This ridge then breaks down Thursday
night, perhaps allowing for some shower and thunderstorm activity
to develop across the southwest. Anglin

Friday through Tuesday...A period of active weather then looks to
return for the extended forecast. Friday sees an upper level
disturbance move through the area bringing widespread showers and
thunderstorms, with perhaps and isolated stronger thunderstorm.
This slow moving disturbance could then linger shower activity
into Saturday. Brief ridging then looks to bring a short period of
limited showers Saturday night into Sunday morning. A large
trough pattern will then be found for Sunday into the start of
next week. This will allow for several mid level disturbances to
move across the area and bring widespread shower and thunderstorm
activity. Some heavy rain at times will be possible with these
disturbances, and colder air could bring some snow for the higher
elevation areas mainly above 9000 feet. Temperatures during the
extended period will quickly shift from above normal to perhaps
below normal with highs in the 70s to start and perhaps lowering
into the 60s by the start of next week. Low temperatures look to
return to near or slightly below normal, and generally be in the
40s to 50s. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  88  56  86  49 /   0  10  10   0
CTB  84  53  81  49 /   0  20  10   0
HLN  88  55  88  51 /   0  10   0   0
BZN  87  50  91  47 /   0  10   0   0
WEY  81  40  84  39 /   0   0   0   0
DLN  87  50  87  48 /   0  10   0   0
HVR  84  54  87  52 /   0  20  20   0
LWT  82  55  86  49 /   0  20  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening Central and Eastern Lewis and Clark National Forest
Areas...Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.